Wyoming, 2009

Hail in Wyoming, July 5, 2009

July 5, 2009 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm produced pea to nickel sized hail from about five miles northwest of Lander on into town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm produced pea to nickel sized hail from about five miles northwest of Lander on into town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 12:42 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 12:42 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT SUN JUL 5 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
STORMS STARTING TO FIRE THIS AFTERNOON AS HEATING ACTS ON SURFACE
DEWPOINTS IN THE 40S TO LOWER 50S. MORNING PWS WERE AROUND 165
PERCENT OF NORMAL. JUST A TAD BELOW YESTERDAYS VALUE. WATER VAPOR
PICS SHOW TWO SHORTWAVES MOVING THROUGH THE FLOW. FIRST WAVE IS
MOVING INTO CENTRAL WYOMING CURRENTLY AND THE OTHER IS MAKING ITS
WAY INTO SRN ID AND NRN UT. LAPS ANALYSIS SHOWS THE CAP ABOUT TO
BREAK IN THE WIND RIVER BASIN WITH MOST OTHER AREAS ALREADY BROKE.
THE MORNING UPDATE HANDLED THIS BUT HAVE DECIDED TO EXTEND THOSE
SCATTERED POPS IN THE EVENING HOURS FOR THE FAVORED CENTRAL AREAS
FROM THE CODY FOOTHILLS...THP SOUTH IN THE WIND RIVER BASIN AND
MOST OF NATRONA COUNTY. POTENTIAL FOR A FEW STRONGER STORMS
CERTAINLY EXISTS INCLUDING HEAVY RAIN PRODUCING CELLS. PWS START
TO DRY OUT TOMORROW BUT IT APPEARS ANOTHER DISTURBANCE WILL MOVE
EAST THROUGH THE FLOW AND WITH PWS STILL AT OR ABOVE NORMAL AND
MORE HEATING...IT LOOKS LIKE CONVECTION WILL FIRE AGAIN IN MORE
THAN JUST THE NW MTNS. HAVE EXTENDED ISOLD POPS FURTHER SOUTH INTO
THE CENTRAL ZONES. NAM12 IS MORE AGGRESSIVE WITH THIS WAVE BUT
EVEN THE GFS TRACKS A WAVE AND AREA OF INSTABILITY EWD ACROSS THE
SAME AREA...SIMILAR TO TODAY. MODELS ARE SHOWING MORE MID LEVEL
DRYING FOR TUESDAY AND WEDNESDAY WITH CONVECTION CONFINED TO THE
NRN BORDER WHERE TROUGH ENERGY SKIRTS ACROSS. WILL STILL NEED TO KEEP
AN EYE ON THIS PERIOD WITH JET STREAK DEVELOPING IN THE AREA AND
PROXIMITY OF THE SHORTWAVES EJECTING OUT FROM THE PACNW TROUGH.
FOR NOW...THE MODELS ARE SHOWING THE DRIER SW FLOW DOMINATING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
NO MAJOR CHANGES IN OVERALL FORECAST WEDNESDAY THROUGH SUNDAY.  GFS
AND ECMWF IN OVERALL AGREEMENT EJECTING SHORTWAVE FROM CLOSED LOW
OFF THE NORTHWEST COAST...ACROSS NORTHWEST U.S. INTO SOUTH CENTRAL CANADA
WEDNESDAY AND WEDNESDAY NIGHT OVER STRONG UPPER HIGH PRESSURE
CENTERED OVER NEW MEXICO. DRY...HOT AND BREEZY TO WINDY PREFRONTAL
CONDITIONS UNDER 18C H7 THERMAL RIDGE WILL PREVAIL ACROSS SOUTH
AND CENTRAL WYOMING...WITH FAR NORTHERN WYOMING ON THE FRINGE OF
BETTER MOISTURE AND INSTABILITY OVER MONTANA. DRY FRONT TO PUSH
INTO NORTH CENTRAL WYOMING AND DOWN INTERSTATE 25 CORRIDOR
WEDNESDAY NIGHT BEHIND SHORTWAVE. AFTERWARDS...UPPER HIGH CENTERED
OVER NEW MEXICO TO DOMINATE WEATHER PATTER INTO NEXT WEEKEND. ONLY
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS EXPECTED ACROSS THE FAR
NORTH THURSDAY AND FRIDAY NEAR QUASI-STATIONARY FRONTAL BOUNDARY.
MONSOONAL MOISTURE SHOULD MAKE A RETURN AROUND BACKSIDE OF HIGH BY
NEXT WEEKEND WITH SLIGHT CHANCE POPS TARGETED ACROSS THE SOUTH AND
EAST FOR NOW. GFS MORE AGGRESSIVE WITH MONSOONAL MOISTURE NEXT
WEEKEND THAN ECMWF WITH FORECAST WEIGHTED MORE TOWARD ECMWF IN
LINE WITH AREAS TO OUR SOUTH AND WEST IN WHICH THE MONSOONAL
MOISTURE MUST GET TO FIRST.

&&

.AVIATION...
ABOVE NORMAL MOISTURE ACROSS THE REGION WILL COMBINE WITH LATE DAY
HEATING AND A WEAK UPPER LEVEL DISTURBANCE TO PRODUCE ISOLATED
SHOWERS AND THUNDERSTORMS EARLY THIS EVENING. ISOLATED THUNDERSTORM
ACTIVITY IS EXPECTED TO CEASE ACROSS WESTERN WYOMING BETWEEN 01Z AND
03Z...WHILE IT WILL LINGER EAST OF THE DIVIDE TO BETWEEN 03Z AND
05Z. BRIEF MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS THIS
EVENING. LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL LATE THIS
EVENING THROUGH 18Z MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS MUCH OF WESTERN AND NORTHERN WYOMING MONDAY AFTERNOON
AND EVENING WITH LOCALIZED MVFR CONDITIONS. SOUTHWEST TO WEST WINDS
WILL INCREASE IN THE AFTERNOON WEST OF THE DIVIDE WITH WIND GUSTS TO
NEAR 30 KT AT KRKS...KJAC...KBPI AND KPNA.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTHWEST AND
CENTRAL WYOMING INTO THE EVENING. THE AIRMASS WILL WARM
CONSIDERABLY THE NEXT FEW DAYS WITH AFTERNOON RELATIVE HUMIDITIES
BEGINNING TO DRY INTO THE TEENS EAST OF THE DIVIDE. SCATTERED
THUNDERSTORMS WILL STILL DEVELOP OVER THE NORTHWEST MONDAY
AFTERNOON WITH AT LEAST ISOLATED COVERAGE MOVING OFF THE MOUNTAINS
AND INTO CENTRAL WYOMING LATER INTO THE AFTERNOON AND EARLY
EVENING. TUESDAY AND WEDNESDAY WILL GENERALLY BE DRY AND QUITE
WARM WITH ONLY ISOLATED STORMS NEAR THE MONTANA BORDER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 5, 11:11 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1211 PM MDT SUN JUL 5 2009

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1211 PM MDT SUN JUL 5 2009

...FLOOD WARNING REMAINS IN EFFECT FOR THE WIND RIVER NEAR RIVERTON
THROUGH EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PRESENT OVER
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. SOME STORMS MAY
PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WIND TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND
EVENING ACROSS NORTHWESTERN WYOMING EAST TO THE THE CODY FOOTHILLS.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP MONDAY ACROSS THE REMAINDER OF THE REGION.

HOT...DRY AND BREEZY TO WINDY CONDITIONS OVER SOUTH AND CENTRAL
WYOMING TUESDAY THROUGH THURSDAY WILL INCREASE THE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN
EXCESS OF 40 MPH OR HAIL THIS AFTERNOON AND TONIGHT.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 5, 3:45 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
445 PM MDT SUN JUL 5 2009

WYZ015-017>019-052330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-WIND RIVER
BASIN-WIND RIVER MOUNTAINS EAST-
445 PM MDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 530 PM
MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HWY JCT 287 AND 132...OR 7
MILES SOUTH OF FORT WASHAKIE...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF HWY
JCT 287 AND 132...MILFORD...LANDER...U.S. HWY 287 MILE MARKER 80...
HWY JCT 287 AND 28 AND U.S. HWY 287 MILE MARKER 70...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4277 10841 4258 10863 4290 10904 4303 10888
TIME...MOT...LOC 2245Z 312DEG 18KT 4291 10887

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 32 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
July 5, 3:55 PM MST
Where
Fremont County, Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.870, -108.770

A trained spotter near Milford reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170555.